Making mistakes with medication is a common problem. But how do you know when messing up is a big deal or no big deal? Here’s how to know it’s time to head to the doctor’s office:

  • Let’s say you don’t finish the antibiotics your doctor prescribed. This can be potentially harmful. The first couple of days of a course of antibiotics really only kills off the weakest germs, leaving the stronger ones behind to make you sicker. Those stronger germs are also more likely to develop a resistance to antibiotics, which is how we get super-bugs like MRSA. So if it’s only been a couple of days, get back on the pills right away. If it’s been a week, don’t. You could make the bug’s resistance even stronger. Go back to the doctor. 

  • Next medication mix-up: double dosing. When you’re sick and a little out of it, it’s not uncommon to take some Tylenol for that splitting headache then accidentally double up with some cold medicine that contains the same thing. If you do this once, it’s not the end of the world. But if you regularly double dose it can cause serious damage to your stomach, liver and other organs. 

If you do happen to slip up, don’t take any more medication for the rest of the day and pay close attention to how you’re feeling. What you’re looking for are signs of liver damage like loss of appetite, nausea and vomiting. And in the future, find a cold medicine that treats specific symptoms like runny nose or sore throat, but not a combo formula that could have a bunch of different active ingredients.